Alert archive / Missouri / Wind Advisories in 2018

Wind Advisory 2, NWS Paducah, KY

February 20, 20187 counties in Missouri; 6 counties in Illinois

NWS Paducah, KY issued this wind advisory at Feb 20, 2018, 12:40 PM CST for 7 counties in Missouri; 6 counties in Illinois. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 12:40 PM CST (18:40 UTC)
Expired
Feb 20, 2018, 6:00 PM CST
In force
5 hr
Issued by
NWS Paducah, KY

Counties Alexander County, IL, Franklin County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL, Union County, IL, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Perry County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 87 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS73 KPAH 201840
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
1240 PM CST Tue Feb 20 2018

...Windy Conditions Expected To Continue This Afternoon...

ILZ075-080-081-084-088-092-MOZ076-086-087-100-109>111-210000-
/O.NEW.KPAH.WI.Y.0002.180220T1840Z-180221T0000Z/
Jefferson-Perry IL-Franklin-Jackson-Union-Alexander-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Butler-Stoddard-Scott-
Including the cities of Mount Vernon, Pinckneyville, 
West Frankfort, Carbondale, Murphysboro, Jonesboro, Cairo, 
Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, 
Poplar Bluff, Bloomfield, and Sikeston
1240 PM CST Tue Feb 20 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

The National Weather Service in Paducah has issued a Wind
Advisory, which is in effect until 6 PM CST this evening. 

* TIMING...This afternoon.

* WINDS...South southwest winds will gust 40 to 50 mph.

* IMPACTS...Vehicular traffic, especially for high profile
  vehicles, will be affected with rough driving conditions. Mobile
  homes and outdoor construction work will be affected. Choppy
  waves on area water bodies will make boating hazardous,
  especially on Rend Lake.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

DRS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Feb 20, 11:52 AM CST, 48 minutes earlier.

Area forecast discussion, Feb 20, 11:52 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1152 AM CST Tue Feb 20 2018

.UPDATE...
Issued at 1152 AM CST Tue Feb 20 2018

We have already reached the record high temperature for the day
at KPAH, and KEVV and KCGI are not far away. Updated the grids to
indicate more sunshine into the afternoon and increased highs a
bit, mainly in the southeast. South winds are gusting similarly to
yesterday, and have already issued a Special Weather Statement
for it. If the 40 mph gusts become more widespread we may need to
issue a Wind Advisory.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 255 AM CST Tue Feb 20 2018

Unseasonably mild conditions prevail early this morning with
temperatures in the mid 60s to around 70, along with south winds 10
to 20 mph with gusts to 30+ mph. A few showers were seen moving
toward SEMO. Best PoPs will remain across the NW 1/3 of the CWFA
today, and in fact may retreat farther NW with time as the overall
precipitation area becomes more aligned with an approaching cold
front, that should be just off to our NW from around KSTL to KUNO
around 6 p.m. Otherwise, another unseasonably warm day with right at
record temperatures forecast. It will be quite breezy again, but
remain mostly below Advisory levels. Tonight, through midnight,
PoPs will focus across the NW 1/2 of the area, while remaining
essentially dry across the KY Pennyrile. After midnight, as the
front progresses east across the area, showers and a few
thunderstorms will accompany the front and continue behind it. As
we said yesterday, the axis of activity will be closely aligned
with the 850mb front. For today through tonight, a general model
consensus was used, with a respectable incorporation of what the
CAM's showed.

It will be noticeably cooler Wednesday in the wake of the surface
front. However, rain showers will continue. For Wednesday through
Thursday night, we moved away from the GFS, and went with the wetter
NAM, ECMWF, CMC solutions. The GFS continues to want to push
moisture to our south and east faster through Wednesday night, which
doesn't seem as plausible given the strong 700mb and above SW mid
tropospheric flow. We do think there will be a let up in the
activity Thursday from NW to SE, save for the KY/TN state line
area into the KY Pennyrile. Thursday night, showers and a few
storms will surge back NE across most of the area. Thus our PoPs
and QPF will be a bit higher then blends and the GFS, which is
essentially what we did yesterday.

It is still too soon to hoist a Flood Watch. But, one will
eventually be needed. The latest soil moisture anomalies for our
area show mostly drier than normal conditions, near normal KY
Pennyrile. This along with 3-4.5 24hr FFG values both suggest we
can handle the initial stage setting rains. The concern for areal
flooding will increase with time mid to late week as ground
conditions become more saturated. That's not to say we won't see
isolated issues before then. We'll continue with the ESF. If QPF
forecasts trend up, then a watch may be needed a little sooner.
High efficiency rains anticipated with PW's 2+SD's above the norm.
Integrated Water Vapor Transport (IVT) forecasts off the NAM are
impressive as well. It does show a slight SE shift and weakening
with time especially by late Wednesday night into Thursday,
picking back up again Thursday night. Temperatures will rebound
Thursday and Thursday night as well as return flow develops.

.LONG TERM...(Friday through Monday)
Issued at 255 AM CST Tue Feb 20 2018

The primary concern in the long term is the potential for heavy
rainfall and flooding Friday into Saturday night. While finer
details such as precipitation amounts and the axis of heaviest rain
still need some fine tuning, overall forecast confidence is higher
than average given generally good agreement among forecast models.

An anomalously moist southwest flow pattern will continue into the
first half of the long term period. Perturbations in the strong
southwest flow pattern will provide the necessary lift to generate
no fewer than three precipitation events during the period. The
first round of rain is expected to continue from Thursday night into
Friday as energy ripples along a stalled out frontal boundary draped
southwest to northeast across the area. The second round of rain
will likely arrive Friday night into early Saturday as a warm front
lifts north across the area. The third and final round of activity
should accompany the approach and passage of a cold front late
Saturday afternoon into Saturday night.

Some of the rain that falls could be quite heavy with precipitable
water values forecast to be 2 to 3 standard deviations above normal.
Per the collaborated forecast grids and WPC Days 4-5 QPF, rainfall
totals of 2 to 4 inches are possible over much of the area. That's
in addition to what occurs prior to Friday. Thunder will also be
possible through much of the period, which will serve to focus even
heavier rainfall amounts in some basins--leading to the potential
for flash flooding.

We will also need to monitor the potential of severe weather--mainly
Saturday afternoon into Saturday night--as deep layer shear combines
with what could be respectable surface-based instability south of
the surface low. More uncertain will be the quality of surface-based
instability given the amount of sky cover and rain forecast.

The precipitation should taper off from west to east Saturday night
as the cold front sweeps through. In its wake, dry and slightly
cooler conditions are forecast to start the new week as high
pressure builds in. After unseasonably warm conditions Friday and
Saturday, a return to temperatures still slightly above normal is
forecast Sunday and Monday. Generally used a blend of available
guidance for temperatures, though readings could be several degrees
warmer than forecast Friday and especially Saturday if the 20/00Z
GFS MOS pans out.

&&

.AVIATION...
Issued at 1152 AM CST Tue Feb 20 2018

Very gusty south southwest winds will be the rule this afternoon
and possibly into the evening with gusts to 30-35kts possible. A
cold front will turn the winds to the northwest as it passes late
this evening and into the overnight hours. Some gustiness can be
expected through at least daybreak. Conditions will rapidly
deteriorate as the front arrives. There will be a couple hour
window of some heavier rains and possibly some TS with and just
behind the front. Ceilings are likely to drop to IFR levels
behind the front and linger through the rest of the forecast, as
showers continue.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Feb 20, 3:42 AM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 AM CST Tue Feb 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 AM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight, with heavy rainfall
possible, mainly after midnight.

South winds may gust around 35 mph or slightly higher today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The rains late Tuesday through Wednesday night will likely set the
stage for the possibility of areal flooding mid to late week, as
rounds of widespread showers and a few thunderstorms are expected,
producing multiple periods of heavy rainfall across the region
Thursday night through Saturday night. The flooding concern will
increase with each round of heavy rainfall, culminating with the
cold frontal passage Saturday night. A few strong storms cannot be
ruled out Saturday.

.SPOTTER INFORMATION STATEMENT...

Rainfall measurements from our spotters are requested, along with
any reports of observed flooding later in the week.

In the hours before

Special weather statement, Feb 20, 9:51 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
951 AM CST Tue Feb 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-202330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
951 AM CST Tue Feb 20 2018

...Strong Gusty Winds Are Expected To Continue Until Sunset...

Sustained winds this afternoon will continue at 15 to 25 mph out
of the south, with gusts in the 30 to 40 mph range, for the
remainder of the daylight hours. Isolated gusts above 40 mph are
possible. Winds are expected to diminish through the evening.

Expect these strong winds to impact area travel and outdoor work,
so be advised, especially if driving a high profile vehicle.
Mobile homes and construction sites will feel the impact of these
winds and gusts. Also, the southern orientation of the wind will
create especially choppy conditions for north to south running
lakes, like Rend and Kentucky Lakes, as well as Lake Barkley.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:08 PM CSTFlood WatchPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more5 days

Nearby

Wind Advisories in Missouri, 2018Wind Advisories in Illinois, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.